Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 36, NWS State College, PA

July 18, 20165 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 18, 2016, 12:30 PM EDT for 5 counties in Pennsylvania. It was in force for 75 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2016, 12:30 PM EDT (16:30 UTC)
Expired
Jul 18, 2016, 1:45 PM EDT
In force
75 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Columbia County, PA, Lycoming County, PA, Montour County, PA, Northumberland County, PA, Union County, PA

The radar

The State College radar (KCCX), 133 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 1:15 PM EDTTSTM WND DMGAlmedia, PATREES DOWN
Jul 18, 1:15 PM EDTTSTM WND DMGBuckhorn, PATREES DOWN ALL OVER THE COUNTY ACCORDING TO 911 CENTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 4.5 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2016-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2016-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

966 
WUUS51 KCTP 181630
SVRCTP
PAC037-081-093-097-119-181745-
/O.NEW.KCTP.SV.W.0036.160718T1630Z-160718T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1230 PM EDT MON JUL 18 2016

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBIA COUNTY IN CENTRAL PENNSYLVANIA...
  NORTHEASTERN UNION COUNTY IN CENTRAL PENNSYLVANIA...
  NORTHWESTERN NORTHUMBERLAND COUNTY IN CENTRAL PENNSYLVANIA...
  SOUTHEASTERN LYCOMING COUNTY IN NORTH CENTRAL PENNSYLVANIA...
  MONTOUR COUNTY IN CENTRAL PENNSYLVANIA...

* UNTIL 145 PM EDT.

* AT 1228 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DELAWARE
  RUN...MOVING EAST AT 30 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...OBSERVED AND RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. A PERIOD OF
           TORRENTIAL RAIN WILL ALSO ACCOMPANY THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  DANVILLE...BERWICK...MILTON...BLOOMSBURG...LEWISBURG...RUPERT...
  RIVERSIDE...ALMEDIA...DELAWARE RUN...FERNVILLE...ALLENWOOD...
  EXCHANGE...ROHRSBURG...NUMIDIA...IOLA...SHUMANS...MOORESBURG...
  EYERS GROVE...MUNCY AND LIGHTSTREET.

FOR THOSE DRIVING ON INTERSTATE 80...THIS INCLUDES AREAS BETWEEN THE
MILE RUN AND NESCOPEK EXITS...SPECIFICALLY FROM MILE MARKERS 204 TO
247.

THIS INCLUDES INTERSTATE 180 FROM MILE MARKERS 1 TO 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

&&

LAT...LON 4089 7628 4084 7630 4098 7696 4114 7700
      4122 7683 4121 7632 4113 7628 4114 7624
      4113 7623 4103 7623 4095 7621
TIME...MOT...LOC 1628Z 277DEG 24KT 4111 7679 

HAIL...1.75IN
WIND...60MPH
 
$$

RXR
2 follow-up statements
756 
WWUS51 KCTP 181655
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1255 PM EDT MON JUL 18 2016

PAC119-181702-
/O.CAN.KCTP.SV.W.0036.000000T0000Z-160718T1745Z/
UNION PA-
1255 PM EDT MON JUL 18 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN UNION COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4089 7628 4084 7630 4094 7675 4110 7677
      4122 7668 4121 7632 4113 7628 4114 7624
      4113 7623 4103 7623 4095 7621
TIME...MOT...LOC 1652Z 277DEG 24KT 4109 7658 

$$

PAC037-081-093-097-181745-
/O.CON.KCTP.SV.W.0036.000000T0000Z-160718T1745Z/
COLUMBIA PA-NORTHUMBERLAND PA-LYCOMING PA-MONTOUR PA-
1255 PM EDT MON JUL 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR COLUMBIA...CENTRAL NORTHUMBERLAND...SOUTHEASTERN LYCOMING AND
MONTOUR COUNTIES...

AT 1252 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
JERSEYTOWN... MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...LARGE HAIL OBSERVED AND RADAR INDICATED STRONG WINDS. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DANVILLE...BERWICK...BLOOMSBURG...RUPERT...RIVERSIDE...ALMEDIA...
FERNVILLE...EXCHANGE...ROHRSBURG...NUMIDIA...IOLA...SHUMANS...
MOORESBURG...EYERS GROVE...LIGHTSTREET...JERSEYTOWN...CATAWISSA...
MAINVILLE...MIFFLINVILLE AND BUCKHORN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4089 7628 4084 7630 4094 7675 4110 7677
      4122 7668 4121 7632 4113 7628 4114 7624
      4113 7623 4103 7623 4095 7621
TIME...MOT...LOC 1652Z 277DEG 24KT 4109 7658 

HAIL...1.00IN
WIND...60MPH
 
$$

RXR
348 
WWUS51 KCTP 181713
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
113 PM EDT MON JUL 18 2016

PAC081-093-097-181718-
/O.CAN.KCTP.SV.W.0036.000000T0000Z-160718T1745Z/
NORTHUMBERLAND PA-LYCOMING PA-MONTOUR PA-
113 PM EDT MON JUL 18 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NORTHUMBERLAND...
SOUTHEASTERN LYCOMING AND MONTOUR COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4089 7628 4084 7630 4089 7653 4094 7653
      4096 7651 4100 7656 4105 7657 4106 7662
      4116 7664 4116 7659 4122 7652 4121 7632
      4113 7628 4113 7623 4103 7623 4095 7621
TIME...MOT...LOC 1708Z 277DEG 24KT 4108 7643 

$$

PAC037-181745-
/O.CON.KCTP.SV.W.0036.000000T0000Z-160718T1745Z/
COLUMBIA PA-
113 PM EDT MON JUL 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR COLUMBIA COUNTY...

AT 108 PM EDT...A SEVERE THUNDERSTORM IS LOCATED OVER LIGHTSTREET...
MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND HAIL UP TO QUARTER SIZE. 

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES REMAINS POSSIBLE. EXPECT WIND
         DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BERWICK...BLOOMSBURG...RUPERT...ALMEDIA...FERNVILLE...ROHRSBURG...
NUMIDIA...IOLA...SHUMANS...EYERS GROVE...LIGHTSTREET...JERSEYTOWN...
CATAWISSA...MAINVILLE...MIFFLINVILLE...BUCKHORN...SLABTOWN...
LIME RIDGE...CAMBRA AND BENTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL AND DEADLY CLOUD
TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE.
STAY AWAY FROM WINDOWS.

&&

LAT...LON 4089 7628 4084 7630 4089 7653 4094 7653
      4096 7651 4100 7656 4105 7657 4106 7662
      4116 7664 4116 7659 4122 7652 4121 7632
      4113 7628 4113 7623 4103 7623 4095 7621
TIME...MOT...LOC 1708Z 277DEG 24KT 4108 7643 

HAIL...1.00IN
WIND...60MPH
 
$$

RXR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 11:07 AM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 18, 11:07 AM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service State College PA
1107 AM EDT MON JUL 18 2016

.SYNOPSIS...
An upper level disturbance and cold front will bring scattered
showers and a few gusty thunderstorms on Monday. High pressure
and dry weather with comfortable humidity will follow for Tuesday
through Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Broken convection crossing CWA this morning accompanied by heavy
downpours. Severe threat across central sections has dwindled
significantly, with main concern from the south central mountains
to the Lower Susq, especially if MCV over the Laurel Highlands
tracks overhead...as current temps are in the mid to upper 80s at
mid morning.

The amount of cloud debris and cooling from this early convection
will then have a great impact on the instability this afternoon.
Still wary that we won't realize the eye popping CAPEs forecast by
CAMs. However shear values support vigilant watch...with 0-6km
bulk shear values near 40kts. SPC Slight risk continues to cover
all but NW mountains...mainly for damaging wind. Stable air moves
down from the north in the evening. Maxes will be tricky given
cloud cover. Will make adjustments as per morning trends.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Cold front pushes through by 03z, but convection will likely be
on-going through then. NAM re-develops convection briefly
overnight in the central counties, but no other model does this.
Will leave this out for now.

Skies clear up over most of the area tonight. Just a very small
chance of a shower lingers - esp over the Laurels. With the
widespread rain expected fog may develop over much of the area.
Mins will drop into the m50s in the north, so fog is much more
likely there.

Heights will continue to fall on Tuesday, despite the axis of the
upper trough moving to the east of our longitude. Tuesday will be
about 5F cooler - but dewpoints should be 10-15F lower than today.
The NW wind will be gusting to 15 or 20 MPH in the afternoon.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
The upper level low over northern Canada should retrograde as the
as the upper trough continues its propagation eastward. The mid
range period begins with this trough exiting the mid Atlantic
region. Behind this trough will be divergent flow, a low and mid
level wind shift to the northwest and the advection of drier air
into Pennsylvania.

A large high pressure system will reside over the central and
southern United States. This will dominate the weather pattern
through the mid to long range. A ridge will move over Eastern
Canada and should keep the area precipitation free through the
second half of the week.

The next precipitation chance will come next weekend as another
trough with a possible frontal rain band should pass through the
region. timing and strength remain variable.  Temperatures should be
fairly moderate and around normal though mid week and be 5 to 10
degrees above normal by next weekend.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
MVFR cigs northwest and central...VFR prevailing through midday
hours southeast routes. Strong to locally severe storms possible
late morning and afternoon southern and southeastern areas.
Maintaining VCTS 16-20Z time period.

OUTLOOK...

Tue-Wed...No sig wx.

Thu-Fri...Isolated thunderstorm impacts possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo/DeVoir
SHORT TERM...Dangelo
LONG TERM...Ross/Ceru
AVIATION...DeVoir/Gartner/Steinbugl
Hazardous weather outlook, Jul 18, 4:09 AM EDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
409 AM EDT MON JUL 18 2016

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-190815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
409 AM EDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SEVERE THUNDERSTORMS WITH DAMAGING WINDS 60 MPH OR
GREATER AND LARGE HAIL EXCEEDING 1 INCH IN DIAMETER ARE POSSIBLE
LATER TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 18, 8:53 AM EDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
853 AM EDT MON JUL 18 2016

PAZ004>006-010-011-181345-
MCKEAN PA-WARREN PA-CAMERON PA-ELK PA-POTTER PA-
853 AM EDT MON JUL 18 2016

...SPECIAL WEATHER STATEMENT...

AT 852 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
KINZUA BRIDGE STATE PARK...MOVING EAST AT 45 MPH.

VERY HEAVY RAIN IS EXPECTED.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
KANE...BRADFORD...WARREN...SMETHPORT...CROSBY...SHINGLEHOUSE...
KINZUA DAM...LUDLOW...SIZERVILLE...ROULETTE...KEATING SUMMIT...
YOUNGSVILLE...CORYVILLE...REW...COUDERSPORT...CHAPMAN STATE PARK...
WESTLINE...WARREN SOUTH...WETMORE AND SHEFFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MINOR FLOODING MAY DEVELOP. DO NOT DRIVE INTO WATER COVERING THE
ROADWAY.

&&

LAT...LON 4200 7787 4153 7785 4160 7896 4162 7896
      4163 7942 4200 7940
TIME...MOT...LOC 1252Z 271DEG 39KT 4175 7867

CERU
Special weather statement, Jul 18, 12:12 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1212 PM EDT MON JUL 18 2016

PAZ026-034>036-181700-
BEDFORD PA-FULTON PA-HUNTINGDON PA-FRANKLIN PA-
1212 PM EDT MON JUL 18 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN...FULTON...
BEDFORD...AND HUNTINGDON COUNTIES UNTIL 100 PM EDT...

AT 1212 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
WATERFALL...MOVING EAST AT 30 MPH.

VERY HEAVY RAIN IS EXPECTED.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
WELLS TANNERY...DOYLESBURG...WATERFALL...FANNETTSBURG...
UPPER STRASBURG...WILLOW HILL...DUDLEY...ROCKHILL FURNACE...
ROXBURY...COALMONT...ORBISONIA...THREE SPRINGS...BROAD TOP CITY...
SALTILLO...SHADE GAP...SHIRLEYSBURG...DEFIANCE AND ORRSTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4008 7828 4026 7820 4032 7773 4027 7771
      4029 7767 4028 7766 4025 7767 4026 7764
      4023 7765 4022 7764 4023 7761 4020 7761
      4019 7763 4016 7761 4005 7761
TIME...MOT...LOC 1612Z 263DEG 25KT 4018 7808

CERU
Local storm report, Jul 18, 12:29 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1229 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     HAIL             ALLENWOOD               41.09N  76.90W
07/18/2016  E1.75 INCH       UNION              PA   AMATEUR RADIO

&&

EVENT NUMBER CTP1601701

HEAD

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:53 AM EDTSpecial Weather StatementCTPMcKean, Potter, Warren52 min
Jul 18, 11:58 AM EDTSevere Thunderstorm WarningCTPLycoming, Northumberland, Union62 min
Jul 18, 12:12 PM EDTSpecial Weather StatementCTPHuntingdon48 min
Jul 18, 1:03 PM EDTSpecial Weather StatementCTPFulton27 min
Jul 18, 1:24 PM EDTSpecial Weather StatementCTPSchuylkill51 min
Jul 18, 1:29 PM EDTSpecial Weather StatementCTPLancaster31 min
Jul 18, 1:36 PM EDTSevere Thunderstorm WarningCTPLancaster54 min
Jul 18, 2:06 PM EDTSpecial Weather StatementCTPFranklin24 min
Jul 18, 2:28 PM EDTSpecial Weather StatementCTPSchuylkill32 min
Jul 18, 2:43 PM EDTSpecial Weather StatementCTPYork47 min
Jul 18, 3:04 PM EDTSpecial Weather StatementCTPLancaster26 min
Jul 18, 3:13 PM EDTAreal Flood AdvisoryCTPAdams, York2 hr
Jul 18, 3:45 PM EDTSpecial Weather StatementCTPYork45 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.